Colorado, 2015

Winter Storm in Colorado, May 9 to 10, 2015

May 9 to 10, 2015 · NWS PUB · 6 events in 6 counties and zones

A strong spring winter storm produced areas of heavy snow across portions of southern Colorado. Across the Mosquito and eastern Sawatch Ranges, a small part of the northern Sangre de Cristos, and Pikes Peak and Teller County more than 8 inches of snow occurred.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong spring winter storm produced areas of heavy snow across portions of southern Colorado. Across the Mosquito and eastern Sawatch Ranges, a small part of the northern Sangre de Cristos, and Pikes Peak and Teller County more than 8 inches of snow occurred. Heavier snow accumulations of six to nine inches occurred at Black Forest and Monument (El Paso County)...Rosita (Custer County)...Florissant and Woodland Park (Teller County) and Rye (Pueblo County). Eighteen inches of snow was measured near Crestone, at the base of the northern Sangres (Saguache County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 9, 7:32 AM MST, 1 hour 28 minutes earlier.

Area forecast discussion, May 9, 7:32 AM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
832 AM MDT SAT MAY 9 2015

.UPDATE...
ISSUED AT 820 AM MDT SAT MAY 9 2015

JUST MADE SOME MINOR POP CHANGES FOR TODAY. MENTIONED SEVERE
WEATHER IN THE ZONE FORECAST FOR KIOWA...BENT...PROWERS AND BACA
COUNTIES BASED ON THE NEW DAY 1 CONVECTIVE OUTLOOK.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 556 AM MDT SAT MAY 9 2015

SATELLITE IMAGES THIS MORNING ARE SHOWING THE UPR LOW CENTERED
JUST WEST OF THE FOUR CORNERS AREA. THE UPR LOW IS FORECAST TO
TRACK ACRS SOUTHERN CO TODAY...AND WL THEN LIFT NORTHEASTWARD INTO
THE FAR NW CORNER OF KS BY 12Z SUN. AS THIS SYSTEM MOVES ACRS THE
AREA...THERE WL BE THE POTENTIAL FOR WIDESPREAD PCPN ACRS THE
FORECAST AREA TODAY. OVR THE CENTRAL MTNS AND PIKES PEAK SNOW
ACCUMULATIONS CAN BE EXPECTED...WHICH WILL CONTINUE THRU TONIGHT
AND HAVE ISSUED WINTER STORM WARNINGS BEGINNING AT MIDDAY TODAY
FOR THESE LOCATIONS. THERE IS THE POTENTIAL FOR SEVERE WEATHER
TODAY ACRS MUCH OF THE SOUTHEAST PLAINS...BUT THE BEST CHANCES
WILL GENERALLY BE OVR THE FAR SOUTHEAST PLAINS...ESPECIALLY OVR
KIOWA AND PROWERS COUNTIES. HAIL UP TO 2 INCHES IN DIAMETER AND
WIND GUSTS OVER 60 MPH WILL BE THE PRIMARY SEVERE THREATS BUT A
COUPLE TORNADOES CANNOT BE RULED OUT.

AS THE LOW LIFTS NORTHEAST TONIGHT...N TO NW FLOW BEHIND THE LOW
WL BE FAIRLY STRONG OVR SOME AREAS. WRAP AROUND PCPN INTO TELLER
AND EL PASO COUNTIES TONIGHT SHOULD BE WIDESPREAD AND WITH TEMPS
ALOFT COOLING TO -4 TO -6C AT 700MB SNOW CAN BE EXPECTED. HAVE
ISSUED WINTER WX ADVISORY FOR TELLER COUNTY AND NRN EL PASO COUNTY
BECAUSE OF THIS LATE SEASON SNOW EVENT. THE HIGH ELEVATIONS OF THE
SANGRES AND WET MTNS WL PROBABLY ALSO SEE SEVERAL INCHES OF SNOW
ACCUMULATION.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 556 AM MDT SAT MAY 9 2015

WRAP AROUND PCPN WILL CONTINUE TO BRING SNOW TO THE PALMER DVD AND
PIKES PEAK REGION EARLY SUN MORNING...BUT THE PCPN CHANCES SHOULD
BE DECREASING THRU THE MORNING AS THE UPR LOW MOVES FARTHER AWAY
FROM THE AREA. BY LATE AFTERNOON SUNDAY THE UPR LOW IS FORECAST TO
BE IN NORTH CENTRAL NE AND A SHORTWAVE TROF ON THE BACK SIDE OF
THE LOW IS EXPECTED TO MOVE OVR THE STATE. THIS DISTURBANCE WL
HELP KICK OFF MORE SHOWERS OVER THE MTNS AND HIGH VALLEYS IN THE
AFTERNOON...THEN SPREADING OVR THE PLAINS IN THE EVENING. SOME
ADDITIONAL SNOW ACCUMULATION CAN BE EXPECTED OVR THE MOUNTAIN
AREAS. HIGH TEMPS ON SUN WL BE MUCH BELOW NORMAL BY ABOUT 20
DEGREES OVR THE SERN PLAINS AND BY ABOUT 10 DEGREES IN THE SAN
LUIS VALLEY.

ON MONDAY AN UPR RIDGE BUILDS OVR UT AND DRIER WEATHER IS EXPECTED
OVR THE FORECAST AREA. HIGH TEMPS MON WL BE A LITTLE WARMER...BUT
STILL BELOW AVERAGE.

TUE THE UPR RIDGE WL MOVE ACRS THE AREA...BUT LATE IN THE DAY...A
NEW UPR TROF OVR THE WRN STATES WL CAUSE SOUTHERLY FLOW OVR NM AND
CO AND BRING MSTR UP INTO THE AREA AGAIN. THIS SHOULD LEAD TO
SHOWERS AND TSTMS FOR TUE AFTERNOON AND EVENING...WITH POSSIBLY
SOME LINGERING THRU THE NIGHT. AN UPR DISTURBANCE MOVES ACRS THE
AREA ON WED BRINGING MORE PCPN CHANCES. THERE IS SOME UNCERTAINTY
FOR THU AS AN UPR LOW IS EXPECTED TO CLOSE OFF OVR CENTRAL KS OR
OVR SERN CO DEPENDING ON WHICH MODEL YOU BELIEVE. MODEL
DIFFERENCES CONTINUE INTO FRI WITH THE ECMWF SHOWING A CLOSED LOW
OVR THE NV AND UT BORDER AND THE GFS SHOWING THE LOW OFF THE NRN
CA COAST WITH A DISTURBANCE IN THE FLOW MOVING ACRS THE FORECAST
AREA.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 556 AM MDT SAT MAY 9 2015

SHOWERS AND THUNDERSTORMS WILL BE FOUND AT TIMES ACRS THE AREA
TODAY AND THIS EVENING AND MAY AT TIMES CAUSE MVFR CONDITIONS.
LATE TONIGHT TEMPS WL COOL AND THERE MAY BE SOME SNOW MIXED IN
WITH THE RAIN AT KCOS...AND MVFR OR IFR CONDITIONS ARE LIKELY.
GUSTY NW WINDS ARE EXPECTED TO DEVELOP TONIGHT AT KCOS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 9 AM MDT
SUNDAY FOR COZ081-084.

FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ084-085.

WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MDT SUNDAY FOR
COZ073-075-080.

WINTER STORM WARNING FROM NOON TODAY TO 6 AM MDT SUNDAY FOR
COZ058-060-061.

WINTER STORM WARNING FROM NOON TODAY TO 9 AM MDT SUNDAY FOR
COZ082.

&&

UPDATE...28
SHORT TERM...28
LONG TERM...28/MW
AVIATION...28
Hazardous weather outlook, May 9, 6:32 AM MST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
732 AM MDT SAT MAY 9 2015

COZ058>089-093>099-101345-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
732 AM MDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE AFFECTING THE
AREA TODAY AND TONIGHT AS IT TRACKS ACROSS SOUTHERN COLORADO
TODAY...AND THEN MOVES NORTHEASTWARD INTO FAR NORTHWEST KANSAS BY
EARLY SUNDAY MORNING.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND THIS
EVENING...WITH MAYBE SOME ISOLATED STORMS LATE TONIGHT. SEVERE
WEATHER WILL BE POSSIBLE ACROSS MUCH OF THE SOUTHEAST PLAINS AND
PORTIONS OF THE I-25 CORRIDOR. THE AREA WITH THE MOST ELEVATED
RISK OF SEVERE WEATHER TODAY WILL BE OVER KIOWA...BENT...PROWERS
AND BACA COUNTIES. THE MAIN SEVERE WEATHER THREATS WILL BE HAIL UP
TO 2 INCHES IN DIAMETER...WIND GUSTS IN EXCESS OF 60 MPH AND
THERE WILL BE THE THREAT OF A COUPLE TORNADOES.

IN EL PASO COUNTY...SOILS ARE SATURATED AND ANY ADDITIONAL
RAINFALL WILL RUN OFF...CREATING A FLASH FLOODING RISK TODAY AND
THIS EVENING IF MODERATE TO HEAVY RAINS MOVE OVER THE AREA.

OVER THE HIGHER MOUNTAIN AREAS...ESPECIALLY OVER THE CENTRAL
MOUNTAINS...PIKES PEAK AND THE SANGRE DE CRISTO AND WET
MOUNTAINS...SOME SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED
TODAY THROUGH TONIGHT. SNOW LEVELS WILL LOWER TONIGHT AND SEVERAL
INCHES OF SNOW CAN BE EXPECTED OVER TELLER COUNTY AND THE RAMPART
RANGE...WITH A FEW INCHES OVER NORTHERN EL PASO COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME LIGHT SNOW ACCUMULATIONS WILL STILL BE POSSIBLE OVER THE
TELLER COUNTY AND POSSIBLY NORTHERN EL PASO COUNTY EARLY SUNDAY.
OVER THE HIGHER MOUNTAIN AREAS SOME ADDITIONAL...GENERALLY LIGHT SNOW
ACCUMULATIONS WILL BE POSSIBLE THROUGH THE DAY AND INTO THE LATE
NIGHT HOURS.

ON MONDAY...ONLY SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER
THE MOUNTAINS. FOR TUESDAY THROUGH FRIDAY...THERE WILL BE DAILY
CHANCES FOR THUNDERSTORMS...WITH THE BEST CHANCES BEING IN THE
AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE LIGHTNING
AND WIND GUSTS OF 40 TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT.

28/28

In the hours before

Local storm report, May 9, 7:21 AM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
821 AM MDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     RAIN             2 ENE MANITOU SPRINGS   38.88N 104.87W
05/09/2015                   EL PASO            CO   USGS

            1.81 INCHES IN PAST 4 HOURS. CAMP CREEK NEAR GOD.

&&

MW
Local storm report, May 9, 7:48 AM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
848 AM MDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     RAIN             1 NE LA JUNTA           37.99N 103.53W
05/09/2015                   OTERO              CO   TRAINED SPOTTER

            1.77 INCHES

&&

PP
Local storm report, May 9, 7:51 AM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
851 AM MDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     RAIN             4 NNE COLORADO SPRINGS  38.88N 104.80W
05/09/2015                   EL PASO            CO   TRAINED SPOTTER

            2.28 INCHES

&&

PP
Special weather statement, May 9, 8:16 AM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
916 AM MDT SAT MAY 9 2015

COZ081-084-085-091545-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
916 AM MDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EL PASO COUNTY UNTIL
945 AM MDT...

AT 916 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR THE AIR FORCE ACADEMY...OR 7 MILES NORTHWEST OF
COLORADO SPRINGS...MOVING NORTH AT 10 MPH.

RAINFALL AMOUNTS UP TO .20 INCHES WILL BE POSSIBLE ON THE EASTERN
EDGE OF THE WALDO CANYON BURN SCAR WITH THIS STORM...HOWEVER IF THIS
STORM INTENSIFIES FURTHER THEN HEAVIER AMOUNTS WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WESTERN COLORADO SPRINGS AND MANITOU SPRINGS.

LAT...LON 3886 10492 3896 10501 3901 10493 3894 10483
TIME...MOT...LOC 1516Z 196DEG 8KT 3892 10489

EP
Local storm report, May 9, 8:25 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
925 AM MDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     RAIN             3 ENE COLORADO SPRINGS  38.85N 104.78W
05/09/2015                   EL PASO            CO   STORM CHASER

            1.78

&&

PP
Local storm report, May 9, 8:36 AM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
936 AM MDT SAT MAY 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     RAIN             3 ENE MANITOU SPRINGS   38.88N 104.86W
05/09/2015                   EL PASO            CO   TRAINED SPOTTER

            0.11 INCHES FROM 8 TO 9AM

&&

PP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Pikes Peak Above 11000 Ft

When
May 9, 9:00 AM MST to May 10, 9:00 AM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
May 9, 11:00 AM MST to May 10, 5:00 AM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
May 9, 11:00 AM MST to May 10, 5:00 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Western Chaffee County Between 9000 & 11000 Ft

When
May 9, 11:00 AM MST to May 10, 5:00 AM MST
Where
Western Chaffee County Between 9000 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Winter Storm, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
May 9, 1:00 PM MST to May 10, 7:00 AM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Winter Storm, Canon City Vicinity / Eastern Fremont County

When
May 9, 3:00 PM MST to May 10, 5:00 AM MST
Where
Canon City Vicinity / Eastern Fremont County forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -105.323 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573526, 573522, 573523, 573524, 573525, 573527.